Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 14, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 9, 2001, 6:41 PM EST for Grant County, Indiana. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 9, 2001, 6:41 PM EST (23:41 UTC)
- Expired
- Apr 9, 2001, 7:20 PM EST
- In force
- 39 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Grant County, IN
The radar
The Northern Indiana radar (KIWX), 81 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 6:56 PM EST | Hail 1.25 | Fulton, IN | |
| Apr 9, 7:03 PM EST | Hail 1.75 | Erie, IN | |
| Apr 9, 7:30 PM EST | Hail 0.88 | Hartford City, IN | |
| Apr 9, 7:30 PM EST | Hail 1 | Marion, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 6:15 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 554 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 092342
SVRFWA
INC053-069-100015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
641 PM EST MON APR 9 2001
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GRANT COUNTY IN INDIANA
EXTREME SOUTHERN HUNTINGTON COUNTY IN INDIANA
* UNTIL 720 PM EST
* AT 641 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES WEST OF VAN BUREN...MOVING EAST AT 30
MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
VAN BUREN
BANQUO
THE NORTHEAST SIDE OF MARION
GOLF BALL SIZE HAIL IS LIKELY WITH THIS STORM.
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVIgCE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4068 8566 4060 8583 4051 8547 4060 8547
4075 8546What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:00 PM EST, 3 hours 41 minutes earlier.
Area forecast discussion, Apr 9, 3:00 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 300 PM EST MON APR 9 2001 MID-MS TO LWR OH VLY RAPIDLY DESTABILIZING THIS AFT WITH 18Z MSAS LI TO M6-8C...LAPS CAPES TO 2400 J/KG. INCRSG INSTABILITY WITH SVRL AM CONVECTION OUTFLOW BNDRIES S OF FA FOR CONVECTION TO FOCUS ON THIS EVE/TONIGHT. WLCI3 925MB WIND FIELD HAS BACKED AND INCREASED TO 20-25KT SWRLY. ETA/RUC40 INDICATING CONV ACRS NRN FA WL BE SLIGHTLY ELEVATED. 1000-850MB MFLUX CONVG MAX ACRS SRN FA BY 00Z. WL CONCENTRATE LKLY POPS WITH STRONG WORDING IN SRN FA WITH STRONG STORM WORDING TO HI CHC SCT POPS SHRA/TSRA MI ZNS. IN LONGER TERM NGM SEEMS TO WEAKEN LEAD DAKOTAS WAVE TO QUICK AS IT LIFTS INTO UPR GRTLKS. ALSO NOTING NCEP CONCERNS WITH NGM HANDLING OF THE NEXT WAVE EJECTING OUT OF INTRMTN REGION...HAVE LEANED TO ETA/AVN SOLN. CONTD LLVL CONVG NEXT FEW DAYS WL NECESSITATE CONT POPS THROUGH DY3 SPCLY SRN FA. MISFWA IN A FEW. .IWX...NONE. PBM
In the hours before
Local storm report, Apr 9, 5:54 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
554 PM EST MON APR 09 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM ONWARD IN 1 INCH HAIL
04/09/01 CASS REPORTED BY PUBLIC.
0544 PM 7 SSW PERU IN 1.75 INCH HAIL
04/09/01 MIAMI
0545 PM MEXICO IN 1 INCH HAIL
04/09/01 MIAMI REPORTED BY FIRE AND
RESCUE.
0550 PM 9 SSE PERU IN 1 INCH HAIL
04/09/01 MIAMI REPORTED BY STORM=
SPOTTER.Local storm report, Apr 9, 6:00 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 PM EST MON APR 09 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM BUNKER HILL IN 1.75 INCH HAIL
04/09/01 MIAMI CARS BEING DAMAGED BY
LARGE HAIL
@RUKWBCe KDENWWUS53 KIWX 092300
LSRFWA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 PM EST MON APR 09 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM BUNKER HILL IN 1.75 INCH HAIL
04/09/01 MIAMI CARS BEING DAMAGED BY
LARGE HAILLocal storm report, Apr 9, 6:05 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
605 PM EST MON APR 09 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0556 PM 3 SW NORTH JUDSON IN 1.75 INCH HAIL
04/09/01 STARKE REPORTED BY STORM
SPOTTER.
0600 PM 1 W PERU IN .75 INCH HAIL
04/09/01 MIAMI REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Apr 9, 6:11 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
611 PM EST MON APR 09 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0533 PM SOMERSET IN .75 INCH HAIL
04/09/01 WABASH REPORTED BY HAM RADIO
OPERATOR.
0552 PM 3 NW MEDARYVILLE IN 1.75 INCH HAIL
04/09/01 PULASKI REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 9, 6:25 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
625 PM EST MON APR 09 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION...4.
0623 PM 9 S WABASH IN .75 INCH HAIL
04/09/01 WABASH REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 9, 6:31 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
631 PM EST MON APR 09 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION...B.
0629 PM SOMERSET IN .75 INCH HAIL
04/09/01 WABASH REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 11:17 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange | 33 min |
| Apr 9, 6:47 AM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 43 min |
| Apr 9, 5:19 PM EST | Severe Thunderstorm Warning | IWX | Cass, Miami | 31 min |
| Apr 9, 5:43 PM EST | Severe Thunderstorm Warning | IWX | Grant, Wabash | 47 min |
| Apr 9, 5:48 PM EST | Severe Thunderstorm Warning | IWX | Pulaski | 62 min |
| Apr 9, 5:52 PM EST | Severe Thunderstorm Warning | IWX | Miami | 28 min |
| Apr 9, 6:19 PM EST | Severe Thunderstorm Warning | IWX | Huntington | 61 min |
| Apr 9, 6:22 PM EST | Severe Thunderstorm Warning | IWX | Cass, Fulton | 58 min |
| Apr 9, 6:32 PM EST | Severe Thunderstorm Warning | IWX | Wabash | 18 min |
| Apr 9, 6:42 PM EST | Tornado Warning | IWX | Cass, Miami | 38 min |
| Apr 9, 6:55 PM EST | Tornado Warning | IWX | Blackford, Grant | 50 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.